Kentucky, 2011Flash Flooding in Kentucky, July 16, 2011
July 16, 2011 · NWS JKL · 2 events in 1 county or zone
A nearly stationary thunderstorm dropped very heavy rainfall on portions of Bath county during the afternoon and evening hours of July 16th. Flash flooding was reported on Hwy 36 near Owingsville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary thunderstorm dropped very heavy rainfall on portions of Bath county during the afternoon and evening hours of July 16th. Flash flooding was reported on Hwy 36 near Owingsville. Parts of the road were heavily damaged by the flowing water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 16, 1:55 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 16, 1:55 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT SAT JUL 16 2011
.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...UPDATED
THE MODELS ARE IN PRETTY GOOD AGREEMENT IN THE SHORT TERM WITH THE
LARGE UPPER HIGH STAYING IN PLACE OVER THE GREAT PLAINS. THE WARM
MOIST FLOW IN THE LOW LEVELS WILL KEEP TEMPERATURES AND HUMIDITIES
HIGH. THE BIGGEST DIFFERENCE IS THAT THE MODELS ARE SHOWING SOME
WARMING IN THE MID LEVELS THAT WILL IN ESSENCE STABILIZE THE
ATMOSPHERE. THIS IS NOT A CAP FORMING...BUT JUST SOME GENERAL
WARMING. WITH THE INCREASED STABILITY...SHOWERS AND THUNDERSTORMS
WILL BE LESS LIKELY TO FORM AND WILL NOT HAVE AS MUCH COVERAGE WHEN
THEY DO. FOR TEMPERATURES...USED A BLEND OF THE BIAS CORRECTED
CONSENSUS MODEL BLEND AND THE BIAS CORRECT NAM MOS. THE GFS MOS STILL
CONTINUES TO BE TOO WARM. THIS PATTERN WITH AFTERNOON AND EARLY
EVENING SHOWERS AND NEAR DAWN VALLEY FOG SHOULD CONTINUE THROUGH THE
END OF THE PERIOD.
.LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED
LITTLE CHANGE IN THE OVERALL THEME OF THE EXTENDED AS THE GUIDANCE
CONTINUES TO HIGHLIGHT THE DOMINANT RIDGE CURRENTLY STRENGTHENING
OVER THE HEART OF THE CONUS SLOWLY BUILDING EASTWARD THRU THE END OF
NEXT WEEK. THE 16.12Z SUITE SHOWS RATHER REMARKABLE AGREEMENT WITH
REGARD TO A SHORT WAVE ROUNDING THE TOP OF THE RIDGE AND DIVING
SOUTH ACROSS THE MIDDLE OHIO VALLEY ON TUESDAY. HAVE NUDGED POPS UP
ACCORDINGLY TO INCLUDE CHANCE TSTMS ACROSS THE BOARD FOR TUESDAY
AFTERNOON. SOME DISAGREEMENT PERSISTS WITH A SECOND WAVE FOLLOWING A
SIMILAR TRACK ON WEDNESDAY...AND WILL LEAVE A SLIGHT CHANCE OF TSTMS
IN THE MIX FOR NOW AS FCST SOUNDINGS CONTINUE TO SUGGEST MORE THAN
ENOUGH INSTABILITY WILL LIKELY BE IN PLACE DURING BOTH DAYS. HAVE
GONE DRY THRU THE REMAINDER OF THE EXTENDED WITH THE THINKING THAT
SFC HIGH PRESSURE REDEVELOPING OVER THE SOUTHEASTERN U.S. IN
CONJUNCTION WITH THE STOUT UPPER LEVEL RIDGE OVERHEAD SHOULD BE
ENOUGH TO SUPPRESS ANY ACTIVITY.
THE PRIMARY ISSUE FOR THE PERIOD STILL LOOKS TO BE A RETURN OF ABOVE
NORMAL TEMPERATURES COMBINED WITH HIGH RELATIVE HUMIDITIES TO
PRODUCE NEAR HEAT ADVISORY CRITERIA AS EARLY AS TUESDAY...WITH HEAT
INDICES POTENTIALLY SOARING INTO THE UPPER 90S AND TRIPLE DIGITS
DURING THE AFTERNOON FROM WEDNESDAY THRU THE REMAINDER OF THE WEEK.
HAVE CONTINUED TO HIT THIS IN THE HWO FOR NOW...THOUGH IT IS LOOKING
INCREASINGLY LIKELY THAT AN ADVISORY WILL BE FORTHCOMING IN THE NEXT
COUPLE OF DAYS.
&&
.AVIATION.../18Z TO 18Z/
CEILINGS WERE IN THE 3-6K FT RANGE COVERED MOST OF THE FORECAST AREA
AT TAF ISSUANCE...WITH SCATTERED SHOWERS OVER THE EASTERN HALF OF THE
FORECAST AREA. HEATING SHOULD ALLOW FOR SOME ADDITIONAL SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS SHOULD DEVELOP AFTER ABOUT 18Z. THIS
COULD PROVIDE SOME LOCALIZED RESTRICTION TO MVFR OR IFR...BUT THE
PROBABILITY AT ANY GIVEN POINT IS TOO LOW AT ANY GIVEN POINT TO
INCLUDE IT IN THE TAFS. AFTER ABOUT 22Z... WEAKENING SUN SHOULD BRING
A DECLINE IN SHOWERS. CLOUDS ARE FORECAST TO DECREASE DURING THE
NIGHT...AND SHOULD ALLOW FOR A LITTLE BETTER RADIATIONAL COOLING THAN
LAST NIGHT. THIS INCREASES THE CHANCES FOR VALLEY FOG FORMATION.
CONFIDENCE IS NOT HIGH. PUT IN SOME TEMPO IFR FOR KLOZ AND KSME.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JJ
LONG TERM...MB
AVIATION...JJ
Hazardous weather outlook, Jul 16, 1:37 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT SAT JUL 16 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
237 PM EDT SAT JUL 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE MONDAY...TUESDAY AND WEDNESDAY...MAINLY
DURING THE AFTERNOON AND EVENING. HOT AND HUMID WEATHER WILL ALSO
MAKE A COMEBACK...WITH HEAT INDICES POTENTIALLY TOPPING 100 DEGREES
IN THE AFTERNOON HOURS FROM WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HAL/JJ
Flash Flood, Bath
- When
- July 16, 5:20 PM EST to 6:30 PM EST
- Where
- Bath County, 0.72 mi SSE of Owingsville to 0.87 mi SSE of Owingsville
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.140, -83.767
Hwy 36 was blocked by flood waters from Slate Creek.
Flash Flood, Bath
- When
- July 16, 5:20 PM EST to 6:30 PM EST
- Where
- Bath County, 0.72 mi S of Owingsville to 0.85 mi SSE of Owingsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.140, -83.769
Highway 36 East was heavily damaged by flood waters from Slate Creek. In addition, several businesses along Hwy 36 had flood waters enter them between 6 and 730 pm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in North Dakota, July 16 to 19, 2011$700,000 · 36 events
- Flash Flooding and Heavy Rain in Minnesota, July 16, 2011$1.0 million · 4 events
- Tornadoes and Flash Flood in North Dakota, July 16 to 17, 2011$140,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 16 to 17, 2011$103,000 · EF1 · 10 events
- Flash Flood in Mississippi, July 16, 2011$100,000 · 1 event
- Tornado and Flash Flooding in Minnesota, July 16 to 17, 2011$17,000 · EF0 · 14 events
- Excessive Heat in Nebraska, July 16 to 20, 201117 events
- Excessive Heat in Minnesota, July 16 to 20, 201115 events
- Excessive Heat in North Dakota, July 16 to 20, 201111 events
- Hail and Damaging Winds in Montana, July 16, 20111.75 in hail · 9 events
- Heat in Wisconsin, July 16 to 20, 20118 events
- Flood and Heavy Rain in Wisconsin, July 16, 2011$13,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326640, 326644.